Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 46, NWS Lincoln, IL

May 14, 20204 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 14, 2020, 10:20 PM CDT for 4 counties in Illinois. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2020, 10:20 PM CDT (03:20 UTC)
Expired
May 14, 2020, 11:15 PM CDT
In force
55 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fulton County, IL, Knox County, IL, Peoria County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 10:23 PM CDTTSTM WND DMGGalesburg, ILSEVERAL POWER POLES DOWN. TIME ESTIMATED.
May 14, 10:27 PM CDTTSTM WND DMGAbingdon, ILSEVERAL POWER POLES DOWN. TIME ESTIMATED.
May 14, 10:55 PM CDTTSTM WND DMGBrimfield, ILLARGE TREE BRANCH FELL ON A HOUSE.
May 14, 11:06 PM CDTTSTM WND DMG3 Wnw Dunlap, ILTOWNSHIP OUTBUILDING DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 6:15 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS53 KILX 150320
SVRILX
ILC057-095-143-175-150415-
/O.NEW.KILX.SV.W.0046.200515T0320Z-200515T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1020 PM CDT Thu May 14 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Fulton County in west central Illinois...
  Southern Stark County in north central Illinois...
  Knox County in west central Illinois...
  Peoria County in central Illinois...

* Until 1115 PM CDT.

* At 1020 PM CDT, a severe thunderstorm was located over Abingdon, or
  9 miles south of Galesburg, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Galesburg, Abingdon, Knoxville, Farmington, Elmwood, Princeville,
  Dunlap, Hanna City, Trivoli, Brimfield, Wataga, Avon, Yates City,
  Williamsfield, Fairview, London Mills, Victoria, Maquon, West
  Jersey and Gilson.

This includes Interstate 74 between mile markers 43 and 85.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4103 8964 4062 8972 4063 9045 4102 9044
      4103 9043
TIME...MOT...LOC 0320Z 259DEG 48KT 4081 9037 

HAIL...<.75IN
WIND...60MPH
 
$$

25
3 follow-up statements
805 
WWUS53 KILX 150343
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1043 PM CDT Thu May 14 2020

ILC057-150352-
/O.CAN.KILX.SV.W.0046.000000T0000Z-200515T0415Z/
Fulton-
1043 PM CDT Thu May 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FULTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central, north central and west central Illinois.

LAT...LON 4072 8970 4072 9031 4094 9022 4103 8964
TIME...MOT...LOC 0342Z 254DEG 37KT 4087 9010 

$$

ILC095-143-175-150415-
/O.CON.KILX.SV.W.0046.000000T0000Z-200515T0415Z/
Stark-Knox-Peoria-
1043 PM CDT Thu May 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHERN STARK...SOUTHEASTERN KNOX AND NORTHWESTERN PEORIA
COUNTIES...

At 1042 PM CDT, a severe thunderstorm was located near Gilson, or 15
miles east of Galesburg, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Elmwood, Princeville, Dunlap, Brimfield, Yates City, Williamsfield,
Maquon, Gilson, Laura, Elmore, Kickapoo, Duncan, Monica and Dahinda.

This includes Interstate 74 between mile markers 55 and 85.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4072 8970 4072 9031 4094 9022 4103 8964
TIME...MOT...LOC 0342Z 254DEG 37KT 4087 9010 

HAIL...1.00IN
WIND...60MPH
 
$$

25
806 
WWUS53 KILX 150405
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1105 PM CDT Thu May 14 2020

ILC095-150414-
/O.CAN.KILX.SV.W.0046.000000T0000Z-200515T0415Z/
Knox-
1105 PM CDT Thu May 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central Illinois.

LAT...LON 4072 8970 4072 8998 4098 8998 4103 8964
TIME...MOT...LOC 0404Z 265DEG 36KT 4086 8987 

$$

ILC143-175-150415-
/O.CON.KILX.SV.W.0046.000000T0000Z-200515T0415Z/
Stark-Peoria-
1105 PM CDT Thu May 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHERN STARK AND NORTHWESTERN PEORIA COUNTIES...

At 1104 PM CDT, a severe thunderstorm was located over Brimfield, or
15 miles northwest of Peoria, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Elmwood, Princeville, Dunlap, Brimfield, Laura, Elmore, Kickapoo,
Duncan and Monica.

This includes Interstate 74 between mile markers 69 and 85.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4072 8970 4072 8998 4098 8998 4103 8964
TIME...MOT...LOC 0404Z 265DEG 36KT 4086 8987 

HAIL...<.75IN
WIND...60MPH
 
$$

25
066 
WWUS53 KILX 150412
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1112 PM CDT Thu May 14 2020

ILC143-175-150421-
/O.EXP.KILX.SV.W.0046.000000T0000Z-200515T0415Z/
Stark-Peoria-
1112 PM CDT Thu May 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STARK AND
NORTHWESTERN PEORIA COUNTIES WILL EXPIRE AT 1115 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central Illinois.

LAT...LON 4072 8970 4072 8998 4098 8998 4103 8964
TIME...MOT...LOC 0411Z 259DEG 48KT 4087 8977 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:59 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 14, 8:59 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
859 PM CDT Thu May 14 2020

.SYNOPSIS...
Issued at 345 PM CDT Thu May 14 2020

Another round of showers and thunderstorms is expected over
Illinois late today and tonight as a cold front moves in from the
northwest overnight. Some thunderstorms could be strong or severe
along with locally heavy rains possible as a cold front arrives. A
flash flood watch is in effect late this afternoon and tonight for
northwest IL, including the IL river valley. The best chance of
showers and thunderstorms will be over southeast IL on Friday
closer to the frontal boundary pushing through southeast IL. The
front will be near the Ohio river valley Friday night, then move
back into the area this weekend, bringing additional periodic
chances for showers and thunderstorms. Temperatures will stay on
the mild side through this weekend with highs in the 70s, with
cooler highs in the mid 60s on Monday.

&&

.UPDATE...
Issued at 856 PM CDT Thu May 14 2020

Made some earlier updates to account for the decrease in shower
and storm activity this evening. Had some storms develop ne of PIA
and track ene, with the main line still working eastward along
the Mississippi River Valley currently. Still expecting this line
to bring severe weather to the IL River Valley and points nw. East
of the River Valley, expect chances of svr weather to diminish.
Looking over rainfall amounts, with heavy rainfall expect
overnight...which could bring minor flooding to some locations.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 345 PM CDT Thu May 14 2020

Will continue the flash flood watch for the IL river valley late
this afternoon through tonight with 1.5 to 2.5 inches of rain
expected and locally 2.5-4 inches possible nw of the IL river.

IL in the warm sector and increased instability with MU CAPES
rising to 2500 to 3500 j/kg by late this afternoon to support
redevelopment of thunderstorms late this afternoon and evening.
SPC Day1 Update has slight risk of severe storms late this
afternoon and evening over all but areas se of I-70 (15% risk of
large hail and damaging winds and 2-5% risk of tornadoes nw of
I-70). Training of convection more likely nw of the IL river this
evening, then line of convection shifts se ahead of a cold front
over rest of central IL overnight. Cold front to push thru se IL
during Friday where highest chances of showers and thunderstorms
will be. Mild lows tonight in the low to mid 60s, coolest nw CWA.
Warm highs Friday in the mid 70s, with a few areas reaching upper
70s.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 345 PM CDT Thu May 14 2020

Best chances of showers and isolated thunderstorms to be over
southern CWA Fri night closer to frontal boundary near the Ohio
river valley and into central MO. 1005 mb low pressure ejecting ne
to near the IA/IL/WI border by late Sat night, to bring a warm
front ne over central IL by Sat evening. Will see increasing
chances of showers and thunderstorms from sw to ne on Sat and into
Sat night. Moderate to locally heavy rains will again be possible
Sat afternoon into Sunday morning. Highs Sat in the lower 70s nw
of the IL river and upper 70s in southeast IL.

Accepted the model blend for the forecast for next week. 12Z
models are trending to showing a large cutoff upper level low
forming over the upper MS river valley on Sunday and then
deepening as it drops over KY/TN early next work week and into
northern GA/TN border on Wed/Thu. A cold front moving se over CWA
on Sunday to likely bring showers and chance of thunderstorms,
especially se of the IL river. Highs Sunday range from upper 60s
nw of the IL river, to the mid 70s in southeast IL. Cooler highs
mostly in the mid 60s Monday with chance of rain showers over much
of CWA, highest pops near the IN border. Chance of light rain
showers could linger Tue over se IL and near IN border. Highs Tue
in the lower 70s, with some upper 60s in eastern IL. Temps slowly
modify Wed/Thu as IL will be in between  strong cutoff upper
level low over southeast States and upper level ridging over the
Great Lakes and eastern Plains. Highs in the low to mid 70s Wed
and mid to upper 70s on Thu.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 644 PM CDT Thu May 14 2020

VFR and some MVFR conditions are persisting across central IL
terminals this evening. As a frontal boundary lingers in northern
IL, this is expected to keep most activity through the evening
north of the CWA, however some developing showers are scattered
throughout the area. The threat of storms remains northwest of the
CWA, included TSRA for PIA and BMI as storms develop and shift
northward ahead of the boundary tonight. The main line of storms
will slide through the region overnight, after 06z...exiting the
eastern TAFs after 12z. Winds will remain out of the ssw ahead of
the frontal boundary, and then shift to the wnw behind passage.
Ceilings will vary through the evening, then drop into MVFR
category through the overnight, rising back to VFR status late
Friday morning into the afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Friday for ILZ027>031-036-037-
040-041-047.

&&

UPDATE...Baker
SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...Baker
Hazardous weather outlook, May 14, 4:10 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
410 PM CDT Thu May 14 2020

ILZ049-050-152115-
Morgan-Scott-
410 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms are likely tonight. There is a slight
risk of severe weather, with hail and damaging winds possible. A
brief tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Occasional thunderstorms will occur through Sunday. Rainfall
during this extended period is likely to be around 2 inches. This
amount of rain may cause ponding of water in flood prone areas.

While Illinois River levels have been falling, renewed rises are
likely late this week. Other rivers are also likely to be
impacted.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state and CDC guidelines.

ILZ036-040-041-047-152115-
Cass-Fulton-Mason-Schuyler-
410 PM CDT Thu May 14 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms are likely tonight. There is a slight
risk of severe weather, with hail and damaging winds possible. A
brief tornado can not be ruled out. Flash flooding could develop
in low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Occasional thunderstorms will occur through Sunday. Rainfall
during this extended period is likely to be around 2 inches. This
amount of rain may cause ponding of water in flood prone areas.

While Illinois River levels have been falling, renewed rises are
likely late this week. Other rivers are also likely to be
impacted.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state and CDC guidelines.

ILZ038-042>046-048-051>057-061>063-066-067-071-152115-
Champaign-Christian-Clark-Clay-Coles-Cumberland-De Witt-Douglas-
Edgar-Effingham-Jasper-Logan-Macon-McLean-Menard-Moultrie-Piatt-
Sangamon-Shelby-Vermilion-
410 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms are likely tonight. There is a slight
risk of severe weather, with hail and damaging winds possible. A
brief tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Occasional thunderstorms will occur through Sunday. Rainfall
during this extended period is likely to be around 2 inches. This
amount of rain may cause ponding of water in flood prone areas, as
well as rises on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state and CDC guidelines.

ILZ027>031-037-152115-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
410 PM CDT Thu May 14 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms are likely tonight. There is a slight
risk of severe weather, with hail and damaging winds possible. A
brief tornado can not be ruled out. Flash flooding could develop
in low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Occasional thunderstorms will occur through Sunday. Rainfall
during this extended period is likely to be around 2 inches. This
amount of rain may cause ponding of water in flood prone areas, as
well as rises on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state and CDC guidelines.

ILZ068-072-073-152115-
Crawford-Lawrence-Richland-
410 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Occasional showers and storms are possible tonight. There is a
marginal risk that some of the storms could become severe with
hail and gusty winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Occasional thunderstorms will occur through Sunday. Rainfall
during this extended period is likely to be around 1.5 inches.
This amount of rain may cause ponding of water in flood prone
areas, as well as rises on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state and CDC guidelines.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:54 PM CDTTornado WarningILXMarshall, Woodford51 min
May 14, 10:39 PM CDTSevere Thunderstorm WarningILXKnox, Stark35 min
May 15, 11:26 AM CDTRiver Flood WarningILXMarshall, Putnam22 days
May 15, 5:00 PM CDTRiver Flood WarningILXFulton, Knox11 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.